April 1, 2014
I'm concerned my HIV meds are causing lipodystrophy. What can I do?
Stuart D. Federman, PharmD, AAHIVP
Saint Louis, MO
All medications that are used to suppress HIV have a warning in the package insert that they can cause lipodystrophy or abnormal changes in the fat distribution in the body. What we do know is that the older medications (stavudine, zidovudine) are more likely to cause this change in the body. A sunken in face, a large “beer belly” stomach, and a hump on the neck are the most likely body changes that a person with HIV can experience. In most patients lipodystrophy is more of a nuisance, but in some individuals it can cause issues with sleeping, breathing and could lead to depression based on the individual's self-esteem.
It is not clear if men have the same fat redistribution as women, but it seems that women are more likely to have the fat move to their upper bodies while men are more likely to lose fat in their arms, legs, faces and butts. White males tend to have more issues with lipodystrophy than women or men of other races. The main concerns with lipodystrophy are changes in cholesterol levels and blood sugar levels.
There are many ways to help improve the issues that come with lipodystrophy. First, discontinue the medication likely causing the changes and switch to a newer medication. Second, treat the cholesterol and blood sugar issues. Statin medications (simvastatin, atorvastatin, pravastatin) have helped reduce cholesterol levels. A low fat diet may also help control cholesterol levels in the body. Blood sugar lowering agents pioglitazone and rosiglitazone have been studied because they allow cells to be more sensitive to insulin and help stabilize fat cells. There are two medications that help reduce the accumulation of fat cells and those are serostim (a growth hormone) and Egrifta (a growth hormone releasing factor). These medications work to reduce the fat accumulation, but when the medication is discontinued the fat comes back.
Additional writing by Amanda Wong, student pharmacist at the St. Louis College of Pharmacy.
Scroll down to comment on this story.
Show comments (1 total)